1. Janina

    Janina Registered User

    Nov 21, 2004
    4
    Hi everyone - a question for you.
    My Mum has been in an assessment centre for 3 weeks. she was sent there as her Care home was finding her agitation and occasional aggression difficult to cope with. When I visited her 2 weeks ago, she recognised me as her daughter. She was very confused about where she was and wanted to come home with me. I couldn't see her last weekend but when I visited her today she didn't really know who I was and didn't greet me as a familiar person. In fact she was very very sluggish. I mentioned the change to the staff who said that she had been very difficult the day before and they had increased her dose of carbamazepine.
    From discussion with the staff, I understand that they have to medicate her to a state that care homes can cope with her, but it seems a high price to pay that she no longer recognises the family. My question is this - is there a point at which medication controls behaviour sufficiently but doesn't muddle the mind more than necessary ? Any views ? It seems like I lost my Mum really quickly because of the drugs.
     
  2. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Hello Joan

    in my experience, there has always been an attempt to identify the medication that does the trick in sorting the behavioural problems out, but that does not reduce people to a zombie state.

    Sometimes the nature of the beast is that you have to reach the stage of over-medication before you realise that things are not right, and then adjustments to dosage or the stuff itself need to made.

    Also in my experience, family members expressing strong concerns are the best input to those prescribing and giving the medication.

    Often the doctor sees the patient irregularly and may prescribe a particular medication as a trial. The staff then dispense that until told otherwise, without necessarily any regard to what it does to the patient. They will not know what is normality for the patient. You are the reality check, so do talk to the doctor.

    Is the care home really equipped to look after people in your Mum's condition?
     
  3. Janina

    Janina Registered User

    Nov 21, 2004
    4
    Thank you for replying Brucie and Nada - I fear that what you say about the Care home is true Brucie.
    Initially I wanted Mum to return to her care home where she was familiar with the layout, but having seen how much more competent the staff are at the Assessment centre, I now feel that Mum needs more specialist care than the Care home can offer. I have spoken to the nursing staff and they say that 'Homefinders' will ensure Mum goes to the most appropriate place. I hope they're right.
    I do intend speaking to the Doctor as soon as I can (difficult as I teach and it's hard to take time off in the day). I rang the Assessment centre today who said that Mum was up and wandering about which sounds more like the Mum of 2 weeks ago so maybe yesterday was a one-off.
    Thanks again Joan
     
  4. Sheila

    Sheila Registered User

    Oct 23, 2003
    2,259
    West Sussex
    Dear Janina, just wanted to say, most medications take a while to both "kick in" and for the patient to become settled to them, this is something that you should be aware of. My own Mum was on a medication which at first knocked her right out, it was reduced and introduced more slowly at a lower dose. Within a few weeks, she not only needed the dose originally prescribed but a bit more on top to keep things at a level we and she found able to cope with. Things take time, (they also can change at the drop of a hat with this illness). You seem to have good help from the assessment unit here, they have a great deal of knowledge in placing people where it will be best, in your shoes, I would listen to them. Love She. XX
     
  5. Janina

    Janina Registered User

    Nov 21, 2004
    4
    Dear She, I'm interested in your comment about your Mum's medication. When it knocked her out - did she recognise you ? When the dose was reduced, did she return to 'normal'.

    I was very upset that Mum didn't know me and I wonder if we can get the dose reduced, and will she return to the person she was just two short weeks ago when she was so pleased to see me and the children?

    It feels like I still have my Mum when she knows I'm family - but if she is now going to view me as just another face, I feel somewhat grief-stricken.

    This is a dreadful illness. I will try and speak to the doctor tomorrow about Mum's medication.
     
  6. Sheila

    Sheila Registered User

    Oct 23, 2003
    2,259
    West Sussex
    Hi Janina, well it depends a bit. You see a lot of the time I wasn't me according to Mum, I was her cousin and they were both in their teens, used to really upset me. With regard to the medication, she would peek and trough a bit, as it wore off she was more with it, then the next dose would be due in an hour or so. I got on to her specialist and listed my concerns, he suggested taking the dosage down and building as needed. I don't know if this can be done for your Mum, but if you have concerns, you should speak to her medical team about them. I found that as long as I was fairly "humble", not pushing my opinion, just saying what happened and that it worried me, they listened and tried to help. It may be that in a while your Mum may tolerate the dosage prescribed any way, but if you are worried, share the worry with the professionals, explain that it's because you love her so much etc. they will understand, it's normal to feel like this when your loved one has an illness like AD. Love, She. XX
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.